Side Effects of Chemotherapy

Nausea and Vomiting

Many new anti-nausea/vomiting drugs given at our CENTRE have made these symptoms much less common and severe than they were in the past. You may not even need to take any anti-vomiting medications at home after chemotherapy.

Hair, Skin and Nail Problems :

Many new anti-nausea/vomiting drugs given at our CENTRE have made these symptoms much less common and severe than they were in the past. You may not even need to take any anti-vomiting medications at home after chemotherapy. 3. Skin problems associated with chemotherapy include redness, rashes, itching, peeling, dryness, acne, increased sensitivity to the sun.

4. Thrombophlebitis :

In most cases, the skin surrounding the vein used to administer chemotherapy drugs may darken. These darkened areas usually fade a few months after chemotherapy treatments end but may be very painful. This can be prevented using chemoports. Patients who are receiving chemotherapy intravenously should inform a physician right away if they feel burning or pain in the skin. This may indicate that the drug is leaking out of the vein, which can permanently damage tissues. They must enquire about better treatment options like chemoports to protect their veins and consequential pain.

Anemia :

Chemotherapy often hampers task of creating red blood cells and platelets. Special care is taken at our centre right from start of treatment to avoid using blood transfusions at a later stage.

Toxicity to heart

can damage the heart in a small percentage of people who take these medications. Ask your doctor about alternatives like epirubicin and liposomal adriamycin.

Mouth, Gum and Throat Problems :

)The lining of the mouth may appear pale and dry. Later, the mouth, gums and throat may become sore, red and inflamed. The tongue may swell or become coated, leading to difficulty in swallowing, eating or talking. Patients who do not eat well after beginning treatments are most vulnerable to getting sores, which can bleed, ulcerate and become infected. Various medicines can treat mouth sores.

Diarrhea or constipation

)Fluids may be necessary to replace water and nutrients that have been lost to diarrhea. Medicines may be prescribed to treat the diarrhea. Over-the-counter medications should not be used unless approved by a physician.

Changes in sense of taste and smell :

Food tastes different. Also, many patients report a change in their sense of smell/unusual sensitivity to certain scents. Patients may develop: